Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 40, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2017, 7:41 PM MST for Yavapai County, Arizona. It was in force for 109 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2017, 7:41 PM MST (02:41 UTC)
- Expired
- Jul 19, 2017, 9:30 PM MST
- In force
- 109 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 103 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 8:23 PM MST | FLASH FLOOD | 1 Nw Mayer, AZ | FLASH FLOOD PHOTO POSTED TO YAVAPAI COUNTY SOCIAL MEDIA PAGE AT INTERSECTION OF CENTRAL AVE. AND BIG BUG CREEK IN MAYER. TIME IS APPROXIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
523
WGUS55 KFGZ 200241
FFWFGZ
AZC025-200430-
/O.NEW.KFGZ.FF.W.0040.170720T0241Z-170720T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
741 PM MST WED JUL 19 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 930 PM MST
* At 735 PM MST, law enforcement officials reported extensive
flooding along Big Bug creek. Water continues to drain from the
Goodwin Fire Scar and the Flash Flood Warning has been extended.
* Some locations that will experience flooding include...
Mayer.
This includes State Route 69 between mile markers 269 and 275.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Prior rainfall over the Goodwin fire scar is currently producing
life threatening flash floods and debris flows in and downstream of
the fire area. Residences near drainages and creeks, particularly
Big Bug Creek and surrounding tributaries such as Grapevine Creek
and Hackberry Creek, will continue to be affected by high water and
debris flows. Expect continued flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!
&&
LAT...LON 3445 11224 3444 11222 3437 11219 3434 11227
3430 11232 3430 11237 3435 11240 3442 11237
3446 11232
$$1 follow-up statement
356
WGUS75 KFGZ 200433
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
933 PM MST WED JUL 19 2017
AZC025-200437-
/O.EXP.KFGZ.FF.W.0040.000000T0000Z-170720T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
933 PM MST WED JUL 19 2017
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 930 PM
MST...
The first part of the two Flash Flood Warnings that were issued as a
result of heavy rainfall over the Goodwin Fire Scar will expire as
of 930 PM MST. Water continues to recede in Big Bug creek at Mayer
and water draining off the fire scar should continue to recede as
well. Water levels downstream of Mayer remain high and the Flash
Flood Warning to the confluence of the Agua Fria river remains in
effect until 10 PM MST. Please use caution and continue to heed any
remaining road closures.
LAT...LON 3445 11224 3444 11222 3437 11219 3434 11227
3430 11232 3430 11237 3435 11240 3442 11237
3446 11232
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:44 PM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 19, 3:44 PM MST, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 344 PM MST Wed Jul 19 2017 .SYNOPSIS...Monsoon moisture will continue to bring daily showers and thunderstorms to northern and central Arizona through the weekend. Local heavy rainfall capable of producing flash flooding is possible from stronger storms. && .DISCUSSION...Scattered thunderstorms developed across northern Arizona late this morning and afternoon and were generally moving from southeast to northwest. A few of these storms produced flooding. Storm coverage will decrease...but not end...after dark this evening. The treat of flash flooding will decrease in coverage after dark to night and the watch will be allowed to expire. From Thursday onward...models showing that the air mass across Arizona will dry out a bit. However, enough monsoon moisture will remain for a medium level of monsoon activity. Anticipate the usual day-to-day variations in the character and coverage of storms. The GFS is indicating some drying Monday and Tuesday...however...the EC does not. Will keep the chance of precipitation near climatological levels next week. && .AVIATION...For the 00Z package...Scattered to numerous showers and thunderstorms will continue through late tonight. The greatest activity will continue to be along and south of the Mogollon Rim with isolated IFR visibility in +RA possible. Another round of showers and thunderstorms are forecast after 18Z Thursday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue with scattered to numerous showers and storms each day. The threat for heavy rain will continue across all of Arizona through midweek. Expect near average temperatures. Friday through Sunday....An active monsoon pattern will continue with daily chances for rain showers and thunderstorms. No significant changes in the weather pattern are anticipated. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ004>018-037>040. && PUBLIC...MAS AVIATION...RR FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 19, 3:11 AM MST, 16 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 311 AM MST Wed Jul 19 2017 AZZ004>018-037>040-200400- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 311 AM MST Wed Jul 19 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for northern Arizona through this evening. Showers and thunderstorms will develop during the afternoon and generally move to the northwest, continuing into the evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily thunderstorms will continue into early next week with the usual day-to-day variations of coverage and intensity. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 19, 5:22 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
522 PM MST WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 ESE WEST SEDONA 34.85N 111.77W
07/19/2017 E1.00 INCH COCONINO AZ TRAINED SPOTTER
PUBLIC REPORTS QUARTER SIZE HAIL. STORM
TOTAL .75 IN OF RAIN.
&&
ETLocal storm report, Jul 19, 5:46 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
546 PM MST WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 1 SSW UPTOWN SEDONA 34.86N 111.77W
07/19/2017 E0.50 INCH COCONINO AZ NWS EMPLOYEE
NWS EMPLOYEE REPORTS .5" HAIL ENE OF SEDONA
AIRPORT.
&&
ETThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:09 PM MST | Areal Flood Advisory | FGZ | Yavapai | 111 min |
| Jul 19, 5:13 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 32 min |
| Jul 19, 5:54 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 19, 6:04 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jul 19, 7:35 PM MST | Areal Flood Advisory | FGZ | Navajo | 115 min |
| Jul 19, 9:47 PM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Jul 19, 10:03 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 19, 11:27 PM MST | Areal Flood Advisory | FGZ | Apache | 2 hr |
| Jul 20, 12:37 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 20, 3:45 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 20, 4:59 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.